Texas, 2012

Drought in Texas, December 1 to 17, 2012

December 1 to 17, 2012 · NWS BRO · 4 events in 4 counties and zones

Spotty rainfall early in the month of December, was quickly replaced by little to no rainfall by the middle of the month. As a result, no improvement was seen in drought conditions across Deep South Texas and the Rio Grande Valley.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Spotty rainfall early in the month of December, was quickly replaced by little to no rainfall by the middle of the month. As a result, no improvement was seen in drought conditions across Deep South Texas and the Rio Grande Valley. However, on a more positive note, drought conditions did not deteriorate during the first half of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Nov 30, 11:36 PM CST, 24 minutes earlier.

Area forecast discussion, Nov 30, 11:36 PM CST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1136 PM CST FRI NOV 30 2012

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...MOSTLY CLEAR SKIES WILL PREVAIL TONIGHT...WITH THE
SPECTER OF FOG ARISING IN THE PREDAWN AND EARLY MORNING HOURS.
LIGHT SOUTHEAST WINDS MAY BE A BIT TOO MUCH FOR LOCALLY DENSE
FOG...BUT AREAS OF LIGHT TO MODERATE FOG WILL STILL BE POSSIBLE...
ESPECIALLY IN THE MID VALLEY. SHOULD WINDS GO NEARLY CALM...
THEN LOCALLY DENSE FOG WILL BE POSSIBLE...INCLUDING HRL. OTHER
WISE...HIGH PRESSURE OVER THE NORTHWEST GULF WILL DOMINATE ON
SATURDAY...WITH LOWER PRESSURE OVER THE SOUTHERN PLAINS AND NORTH
TEXAS GETTING INTO THE ACT BY SLIGHTLY INCREASING THE GRADIENT
AND WINDS. SCT TO BKN MORNING LOW CLOUDS MAY BECOME OVC AT TIMES
BY AFTN WITH VFR CEILINGS UNDER MDT TO BREEZY AND GUSTY SOUTH OF
SOUTHEAST WINDS. STREAMER SHOWERS ARE EVIDENT BY RADAR OVER THE
GULF TO THE SOUTH...BUT SHOULD NOT PLAY A BIG ROLE...EXCEPT FOR
POSSIBLE MORNING SPRINKLES NEAR THE COAST.

&&

.PREV DISCUSSION... /ISSUED 617 PM CST FRI NOV 30 2012/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...SURFACE RIDGING OVER THE GULF COAST AND THE GULF OF
MEXICO WILL MAINTAIN A LIGHT TO MODERATE S-SE SURFACE FLOW OVER
THE LOWER RGV AIRPORTS THROUGHOUT THE NEXT 24 HOURS. ENOUGH
BOUNDARY LAYER MOISTURE WILL BE PRESENT DUE TO THE ONSHORE LOW
LEVEL FLOW TO MAINTAIN THE POTENTIAL FOR SOME SC FORMATION LATE
TONIGHT THROUGH THE AFTERNOON HOURS. THE POTENTIAL FOR THE LOWEST
CEILINGS WILL BE DURING THE OVERNIGHT HOURS WHEN THE MOIST
NOCTURNAL INVERSION FORMS UP. ANY CEILINGS THAT FORM AFTER SUNRISE
WILL BE HIGHER BASED AND MAY LINGER INTO THE AFTERNOON HOURS WHEN
THE DAYTIME HEATING AND LOW LEVEL MIXING BREAKS THEM UP. EXPECT
ANY CEILINGS THAT FORM WILL BE FROM MVFR TO VFR THROUGH THE NEXT
24 HOURS.

PREV DISCUSSION... /ISSUED 153 PM CST FRI NOV 30 2012/

SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...A NEARLY ZONAL
MID-LEVEL FLOW PATTERN WILL CONTINUE THROUGH THE FORECAST PERIOD.
SURFACE HIGH PRESSURE OVER THE MID-ATLANTIC COAST EXTENDING
SOUTHWEST INTO DEEP SOUTH TEXAS AND THE NORTHWEST GULF OF MEXICO
WILL INTERACT WITH LOW PRESSURE OVER WEST TEXAS. THIS WILL RESULT IN
LIGHT TO MODERATE SOUTHEAST TO SOUTH WINDS ACROSS THE AREA. THE
SOUTHERLY FLOW CONTINUE TO ALLOW AN INCREASE IN GULF MOISTURE ACROSS
AREA...MAINLY NEAR THE COAST. WILL MAINTAIN ISOLATED POPS NEAR THE
COAST THROUGH TONIGHT. LOW CLOUDS AND PATCHY FOG ARE EXPECTED TO
DEVELOP AGAIN TONIGHT AND SATURDAY NIGHT ESPECIALLY OVER THE WESTERN
AND NORTHERN PORTIONS OF THE AREA. LOW TEMPERATURES WILL BE IN THE
LOW TO MID 60S EXCEPT UPPER 60S/AROUND 70 NEAR THE COAST. HIGH
TEMPERATURES ON SATURDAY WILL REMAIN WELL ABOVE NORMAL...AROUND 80
NEAR THE COAST TO MID 80S WEST.

LONG TERM /SUNDAY THROUGH FRIDAY/...ZONAL FLOW ALOFT TO PREVAIL
ACROSS THE SOUTHERN UNITED STATES SUNDAY INTO EARLY NEXT WEEK
BEFORE A TROUGH MOVES ACROSS THE NORTH CENTRAL U.S. TUESDAY
BRINGING A WEAK COLD FRONT INTO SOUTH TEXAS. THIS WILL PROVIDE A
SLIGHT CHANCE OF RAIN FOR THE RIO GRANDE VALLEY TUESDAY INTO
WEDNESDAY BUT NOT MUCH IN THE WAY OF COOLER AIR IS EXPECTED
THROUGH THE PERIOD AS WARM AIR PERSISTS THROUGH NEXT WEEK WITH AN
ONSHORE FLOW PREVAILING THROUGH NEXT FRIDAY.

MARINE...
TONIGHT THROUGH SATURDAY NIGHT...SURFACE HIGH PRESSURE OVER THE
NORTHWESTERN GULF INTERACTING WITH LOW PRESSURE OVER WEST TEXAS WILL
MAINTAIN LIGHT TO MODERATE SOUTH TO SOUTHEAST WINDS. SEAS OF 2 TO 4
FEET CAN BE EXPECTED THROUGH THE PERIOD.

SUNDAY THROUGH WEDNESDAY...LIGHT TO MODERATE SOUTHEAST WINDS
SHOULD PREVAIL ACROSS THE COASTAL WATERS SUNDAY AND MONDAY BEFORE
BACKING TO THE EAST TUESDAY AS A WEAK COLD FRONT MOVES INTO SOUTH
TEXAS. EXPECT LIGHT TO MODERATE EAST TO PREVAIL ACROSS THE WESTERN
GULF OF MEXICO WEDNESDAY WITH HIGH PRESSURE ACROSS THE CENTRAL
UNITED STATES TUESDAY MOVING EASTWARD.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

54/55
Hazardous weather outlook, Nov 30, 3:45 AM CST, 20 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
345 AM CST FRI NOV 30 2012

TXZ248>250-252>255-010945-
ZAPATA-JIM HOGG-BROOKS-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-
345 AM CST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-010945-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
345 AM CST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ251-256-257-010945-
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
345 AM CST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AN ELEVATED RISK OF RIP CURRENTS WILL BE POSSIBLE MONDAY AS
SOUTHEAST WINDS INCREASE AND SEAS BUILD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Starr

When
December 1, 12:00 AM CST to December 17, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Little to no rain fell across Starr County during the first half of the month resulting in no change to drought conditions in the county. A co-op observer in Rio Grande City reported only 0.02 inches of rainfall on December 14th, as did a co-op observer at Falcon Dam. Much of the county remained Severe (D2) drought conditions, except for a tiny sliver along the eastern county border that continues to stubbornly cling onto Extreme (D3) drought conditions.

Drought, Jim Hogg

When
December 1, 12:00 AM CST to December 17, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

No improvement was seen in drought conditions across Jim Hogg County during the first half of December. Little rain fell during this period, a co-op observer reported 0.02 inches on December 14th and 0.01 inches was reported at the Hebbronville/Jim Hogg county airport the same day. This minute amount of rainfall provided little relief for Jim Hogg County, with the western two thirds of the county remaining in Severe (D2) drought conditions and Extreme (D3) drought conditions confined to only the eastern third of the county.

Drought, Hidalgo

When
December 1, 12:00 AM CST to December 17, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

The first half of December started out with a little rain, as a line of thunderstorms moved across Hidalgo County on December 5th, with 0.35 inches reported by a co-op observer in Weslaco, 0.15 inches reported by a co-op observer in Mercedes, while only a trace was reported at McAllen Miller International Airport. Despite this rainfall early in the month, little rain fell after and no improvement was seen in drought conditions. The entire county remained entrenched in Extreme (D3) drought conditions.

Drought, Brooks

When
December 1, 12:00 AM CST to December 17, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Drought conditions continued in a steady state across Brooks County, the first half of the month. Rainfall was sparse, with the Brooks County Airport in Falfurrias reporting only 0.01 inches of rain on December 10th (the only rainfall reported for the entire month). The vast majority of the county remained firmly entrenched in Exceptional (D4) drought conditions, except for the far SW corner of the county, which held steady in Extreme (D3) drought conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421647, 421648, 421649, 421650.